Klonopin (Clonazepam) Overdose | Symptoms, Lethal Dose, & Treatment Options
Klonopin is a potent benzodiazepine used to treat panic disorders, anxiety disorders, and epilepsy. Abusing Klonopin by taking too much or taking it too frequently increases your risk of overdose.
You can experience a potentially fatal overdose if you mix benzodiazepines with alcohol or opiates. Taking your medication as prescribed and informing your doctor of any other medications you’re on is the best way to prevent a Klonopin overdose.
Effects Of Klonopin
Benzodiazepines (“benzos”) produce relaxation by increasing the effect of the neurotransmitter gamma-aminobutyric acid (GABA). GABA inhibits impulses between nerve cells in your central nervous system (CNS). This causes feelings of calmness, relaxation, sedation, and in higher doses, euphoria.
Along with Klonopin, benzodiazepine medications also include:
- Valium (diazepam)
- Xanax (alprazolam)
Klonopin is the brand name for the long-acting benzodiazepine clonazepam. It has a half-life of 30-40 hours, which is the time it takes one dose of the drug to reduce to half in your system.
Even if some of the effects of the drug have worn off, it could still be active in your system several hours later. Combining clonazepam with opioids, alcohol, and other CNS depressants can exacerbate its sedative effects and increase your risk of overdose.
Even when you take it as prescribed, you may experience some common side effects.
Side effects of Klonopin may include:
- motor impairment
The therapeutic dose of clonazepam starts at a maximum of 1.5mg/day and can be increased in 0.5mg increments as needed. The maximum daily dose is 20mg but that dose is often used on individuals with seizure disorders.
Some research has shown it may take more than 4000mg of clonazepam to experience a lethal overdose. However, taking more than your prescribed amount or abusing your medication can still cause dangerous overdose symptoms.
Symptoms of Klonopin overdose include:
- extreme sedation
- double vision
- slurred speech
- motor impairment
The symptoms of overdose may progress and become more severe, especially if mixed with opioids or alcohol. Mixing benzos with any CNS depressants can lead to a fatal overdose if left untreated.
Severe symptoms of Klonopin overdose include:
- respiratory depression
- shortness of breath
- low blood pressure
- slowed heart rate
- cardiac arrest
- pulmonary aspiration (blocked airways)
If you or a loved one may be experiencing an overdose, seek medical attention immediately.
Opioids, Alcohol, & Other CNS Depressants
According to the National Institute on Drug Abuse, more than 30 percent of opioid overdose cases also involve benzodiazepines. Combining these medications increases the number of overdose deaths involving benzodiazepines.
The danger is so high that the Food and Drug Administration (FDA) now requires opioid and benzodiazepine prescriptions to carry a warning on the label. Drinking alcohol or taking other CNS depressants, such as hypnotic sleep-aids, carry the same high risk factors.
Treatment Of Klonopin Overdose
During emergency care for a benzodiazepine overdose, medical staff will monitor your vital signs regularly.
Treatment may also involve:
- IV fluids, for low blood pressure
- atropine, for low heart rate
- intubation, a tube that keeps airways open
- flumazenil, to reverse the effects of clonazepam (will not reverse the effects of overdose from opioids, alcohol, or other depressants)
Clonazepam is used as a short-term treatment and dependence on it can lead to substance abuse to prevent unpleasant withdrawal symptoms. Sometimes, substance abuse can lead to Klonopin addiction and the individual cannot stop taking the drug regardless of consequences.
Substance abuse and addiction are especially dangerous because this can lead to mixing benzos with other drugs, increasing the risk of overdose.
Klonopin Addiction Treatment
Addiction is treatable but it’s difficult to stop on your own. Treatment goes beyond getting the drugs out of your system. Inpatient and outpatient treatment centers help you build a solid foundation for long-term recovery.
If you took clonazepam for a mental health disorder, symptoms may return after stopping. Behavioral therapy and individual counseling can help you learn healthy coping strategies.
Treatment for Klonopin addiction may include:
- Detox, which provides you with supportive medical staff that help taper you off your clonazepam safely
- Outpatient treatment, which is a convenient option if you have a good support system at home and are involved in other support groups
- Inpatient treatment, which provides you with counseling and healthy activities while teaching you how to live without drugs and alcohol
If you or a loved one would like more information about our treatment programs, please contact Ark Behavioral Health to learn more.
Written by Ark Behavioral Health Editorial Team
©2023 Ark National Holdings, LLC. | All Rights Reserved.
This page does not provide medical advice.
National Center for Biotechnology Information - Clonazepam
National Institute on Drug Abuse - Benzodiazepines and Opioids
PubChem - Clonazepam (Compound)
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.